Sorry - another question! : Hi all, I seem to be... - LUPUS UK

LUPUS UK
26,372 members22,254 posts

Sorry - another question!

cathylou
cathylou

Hi all,

I seem to be posting here all the time at the minute - sorry!

After starting a 2nd course of antibiotics for a chest infection that won't clear I today discovered I now also have a uti. So now I'm on my 4th course in 2months.

I've been suffering bad leg pains and the Dr won't prescribe stronger meds due to my chest and said I'd feel better when the infection went, but now I have another and I'm starting to think I'm never going to feel better

My questions are:

I've taken clarithromycin, amoxicillin, and one I've not heard of or taken b4 for uti - 4th course in 2 months, 6th in 8 months - at what point will I become immune to them?

Is it normal to have repeated infections?

Is there anything I can do?

This new antibiotic has contraindications with hydroxychloroquine - nerve damage - is it worth the risk?

How long can you live with an infection b4 your body gives up altogether?

Is there anything I can ask my rheumatologist for/to do?

Thanks

Xxx

8 Replies
oldestnewest
Hidden
Hidden

Oh heck you poor thing. I thought I was having it rough having recently come off my third course in a month for UTIs and e-Coli vaginosis . Earlier this year I had two courses for a persistent respiratory tract infection and then a kidney infection. Last year it was sinusitis.ear infection and UTI.

I’m definitely on strike now though because, like you, I fear becoming resistant. I really don’t know why our GPs aren’t more concerned about this too?

Re the Hydroxychloriqine - perhaps best if you stop it for a week while you’re on this latest course of antibiotics?

I have Sjögren’s rather than Lupus although much overlap. I think this really is a point to discuss with your rheum because it may be that you need more immunesuppression than Hydroxichloraquine rather than less?

I know this sounds a bit counterintuitive because the basic idea is that our immune systems are overactive and attack everything like mad, including our own body systems. So immunesuppression is sometimes given to dampen this aggressive overactivity down.

However I have found that it’s the periods of time when I’m off antirheumatic meds when I tend to get sickest. Or else it goes in spells for me rather than infections just getting more and more frequent. I get bad spells that last for about 6- 8 months, followed by better times when things calm down - usually with low dose steroids. But no one will let me take these now so I’m currently untreated.

That said I did get a nasty winter cold this year that led to all sorts of drama while I was on max dose of Mycophenolate - which my rheum then took me off.

Sadly I haven’t really found a balance at all. But I don’t despair

Some antibiotics are going to make you more vulnerable to UTIs. So I guess if we possibly can, we have to try and let things shift ourselves and avoid them - taking stuff like garlic capsules and eating lots of vitamin C and getting as much fresh air and gentle exercise as possible. But the most recent course of Trimethoprim does seem to have chased off the WBCs in my pee and the e-coli infection and pelvic pain so maybe we just need to hit these harder? After all some, such as Coco (Barnclown) live on low dose antibiotics all the time for immune deficiencies so please don’t worry too much. Sorry this is such a ramble - I just related to your concern. X

cathylou
cathylou
in reply to Hidden

Thank you for your reply. I have also wondered why the Gp is not more concerned with how many antibiotics I have taken.

I thought methotrexate would be ruled out - as you say, it seems counterintuitive.

My rheumatologist wouldnt give me anything at my 1St appointment. He said he didn't know if I had undifferentiated connective tissue disease or lupus. I rang him 2 weeks later to ask if any blood results were back because my life was being ruined and I had been sacked from my job and I at least needed to know what was wrong with me. That's when he said I have lupus and prescribed hydroxychloroquine. He could have given me that anyway seeing as it was the treatment for both conditions. *sigh*

Really hope I don't have to keep fighting. At the hospital for something different they said the only abnormal test from those ordered by rheumatologist was one they hadn't heard of. I think it was cardiolipid something? I'd already tested positive for anti dsdna and ana before I saw the rheumatologist. I've heard such bad things from others about rheumatologists it makes me very nervous! X

Bebe76
Bebe76
in reply to cathylou

"At the hospital for something different they said the only abnormal test from those ordered by rheumatologist was one they hadn't heard of. I think it was cardiolipid something?"

Was it a test for anti-cardiolipin antibodies? If you were positive for this it could mean you have 'sticky blood'. Did your rheumy mention this? If he/she didn't it is something you might want to ask about next time or ring your lupus nurse. When I was first diagnosed, I tested positive for this, then was retested 3 months later. Because I was positive again, my rheumy started me on low-dose aspirin. Do you have a follow-up appointment with your rheumy soon? I can't believe that he gave you your diagnosis over the phone rather than in person too discuss your treatments etc.

cathylou
cathylou
in reply to Bebe76

Yes- that's the one!

I got told I had sticky blood in my 20's after lots of miscarriages and I was told that on the phone too and just told to take aspirin next time I fell pregnant which I did and I didn't miscarry. No one ever followed it up?!

I've had a lot of suspected clots but none confirmed. By the time I'd get scanned I'd usually had warfarin shots for 3 weeks.

Rheumatologist didn't mention it, haven't seen/spoken to him since that result came back.

Don't think I have a nurse?!

Seeing him Tuesday - my gp got sick of seeing me and rang saying I needed a follow up asap.

No idea what I need to be saying/asking. I also struggle to understand his accent so got lots of crossed wires last time. Xx

Bebe76
Bebe76
in reply to cathylou

Does your rheumy know about your past history of miscarriages? That and the history of suspected clots and positive anti-cardiolipin test could indicate you have Hugh's sydrome or anitiphospholipid syndrome:

londonlupuscentre.co.uk/hug...

nhs.uk/conditions/antiphosp...

You would need further testing/evaluation for a diagnosis and/or treatment recommendation, if any. You may not have Hugh's syndrome but you may need to be on a treatment for your sticky blood to prevent clots. I don't have Hugh's but I am positive for anti-cardiolipin only (not the other antibodies) and am on low-dose aspirin.

Bebe76
Bebe76
in reply to cathylou

By the way, usually if there is a positive test for anti-cardiolipin test, they re-test in 12 weeks because other things can cause a positive test.

How miserable for you, cathylou. As far as 'becoming immune' goes, of course, it's the bacteria that develop resistance to the antibiotic, so that most antibiotics work by destroying the cell membrane of the bacteria, or causing chemical damage to their metabolic pathways directly. It's nothing to do with your immune system - although it is also fighting the infection in its own way at the same time.

In theory, it should be a process of trying different antibiotics until you hit on the one that your bacterial infection is vulnerable to. This is much aided if you've been able to provide a good specimen of the infection, so that the lab can determine what strain of bacteria you have. Without this, drug choice tends to be along the lines of, "This is the commonest bacterial infection for chests/urinary tracts/whatever at the moment, so I will give her the antibiotic that usually works for that.' For your chest infection, have you been able to provide a good sputum specimen? Are they sure it is a bacterial rather than a viral infection?

Another complication is that antibiotics also kill the friendly bacteria that live inside us normally. Some suppress the growth of hostile bacteria, so when they are killed off by an antibiotic treatment, the hostile bacteria may seize the chance to reproduce and cause a flare in what was otherwise a 'silent' infection. That's one reason why people are advised to eat live yoghurt after/during antibiotic treatment - it helps repopulate the gut with beneficial bacteria.

The rheumy might be able to give you some advice on the HCQ question. hope things get better very soon x

This is the way my problems started - antibiotics for a chest infection, but actually it was not a chest infection, but asthma, then I found out it was not asthma, but allergy to dairy foods.

To cut a long story short after being very ill, I now take no antibiotics.

I take garlic for infection and herbs.

Antibiotics for me were a death road and I now support my body to heal naturally - after all the body has remarkable healing qualities; we are just led to believe that we need all these drugs by doctors who are brain washed by drug companies half of the time.

Sorry to sound negative, but when you have been so ill as I was - days from death and all because I trusted doctors with my health when I should have listened to my body, you find it hard to ever trust a doctor again.

In addition, we are now becoming resistant to antibiotics because we have knocked out our immune systems so much with rubbish treatment that it struggles to do the job it was intended to do - protect us from infections.

You may also like...